‘Gray Death’ Drug Could Kill By Simply Touching It, Police Warn

The drug can be similar in appearance to concrete, and touching or inhaling it can quickly lead to fatal respiratory depression.

St. Mary Parish Sheriff’s Office in Louisana is warning the public about a potentially lethal drug that has surfaced in the area and could kill someone who touches it.

The drug, referred to as “gray death” because of its similar appearance to concrete, is heroin that has been laced with fentanyl, a synthetic opioid the U.S. Drug Enforcement Agency says is 80 to 100 times stronger than heroin, reports CBS News.

“You don’t want to touch this. If it all possible, you don’t even want to put it on your hands,” said David Spencer, a spokesperson for the St. Mary’s Parish Sheriff’s Office.

The drug can vary in consistency, from a solid, chunky material to a fine powder. It can also contain carfentanil, a drug sometimes used to tranquilize large animals, and a synthetic opioid called U-47700. When mixed with carfentanil, it is 100 times more potent than fentanyl and 100,000 times more potent than morphine, according to officials.

The powder can be inhaled or absorbed through the skin and can rapidly lead to fatal respiratory depression, according to drugs.com. Gray death users inject, swallow, smoke or snort it.

The drug has been tied to thousands of fatal overdoses in the U.S. and first started circulating in Georgia and Alabama in 2017. It eventually made its way to Ohio and Pennsylvania and has now put St. Mary Parish officials on high alert after it was discovered during several recent arrests, according to The New York Post.

“You would really hate to see somebody innocent touch this not knowing what it is or a child touch that not knowing what it is,” said Spencer. “We just definitely want to educate the public so they know, hey, this is a new thing.”

In Ohio, a police officer overdosed after he accidentally inhaled the drug, according to KXAN. He and his partner pulled over two suspects who were accused of having drugs in their car. The suspects began stomping on the drugs to destroy the evidence, sending tiny particles into the air.

About the Author

Contact:

Amy is Campus Safety’s Senior Editor. Prior to joining the editorial team in 2017, she worked in both events and digital marketing.

Amy’s mother, brother, sister-in-law and a handful of cousins are teachers, motivating her to learn and share as much as she can about campus security. She has a minor in education and has worked with children in several capacities, further deepening her passion for keeping students safe.

In her free time, Amy enjoys exploring the outdoors with her husband, her son and her dog.

Read More Articles Like This… With A FREE Subscription

Campus Safety magazine is another great resource for public safety, security and emergency management professionals. It covers all aspects of campus safety, including access control, video surveillance, mass notification and security staff practices. Whether you work in K-12, higher ed, a hospital or corporation, Campus Safety magazine is here to help you do your job better!

Get your free subscription today!


4 responses to “‘Gray Death’ Drug Could Kill By Simply Touching It, Police Warn”

  1. Sue Fisher says:

    These two sentences do not seem to make sense: “The powder can be inhaled or absorbed through the skin and can rapidly lead to fatal respiratory depression, according to drugs.com. Gray death users inject, swallow, smoke or snort it.” –which basically says that all users should die since they all inhale/inject it. And the two officers accidentally exposed should have died, too. [no mention of their outcome.] So, I think that while this drug is certainly dangerous, and information is important, the (false) “merely touching could kill” should not be headlined to sensationalize this article. Provide facts, not hype.

  2. Troy Church says:

    Same take. Well put.

  3. Ryan Babcock says:

    Sue,

    I hate to inform you that drug addicts are not like normal people. The drugs they put inside their bodies makes them able to tolerate things that a normal person can not. That is why these drugs even exist. They start with heroin when that does not get them high they move to Fenyanyl because it is stronger. When that does not work anymore then they create new drugs like this, that is even more potent. If a non drug addict comes in contact, they can easily die when their respiratory system shuts down. We as police officers, in the department I work, carry Narcan a drug that counter acts the effects of these types of opioids. I don’t know your background or what you have dealt with in life, but understand before you label this hype, that over dose from opioids has become the number one killer of people in the county I work.

  4. FC says:

    You are spot on!

Leave a Reply

Your email address will not be published. Required fields are marked *

Get Our Newsletters
Campus Safety Online Summit On-Demand Campus Safety HQ